Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Compact functors and their duals in categories of Banach spaces

Author: Kenneth L. Pothoven
Journal: Trans. Amer. Math. Soc. 155 (1971), 149-159
MSC: Primary 08.10
MathSciNet review: 0280425
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In a recent paper, B. S. Mityagin and A. S. Shvarts list many problems concerning functors and dual functors in categories of Banach spaces. Included in these problems is the question: What properties characterize compact functors? The purpose of this paper is to give partial answers to that question. Partial characterizations are given in terms of what are called Fredholm functors and finite rank functors. Affirmative answers are also given to two other questions of Mityagin and Shvarts. They are (1) If a functor is compact, is its dual compact? (2) If a natural transformation is compact, is its dual compact?

References [Enhancements On Off] (What's this?)

  • [1] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [2] Noel D. Evans, Functors in categories of Banach spaces, Unpublished Doctoral Dissertation, University of Texas, Austin, 1968.
  • [3] A. Grothendieck, Produits tensoriels topologiques et espaces nucléaires, Mem. Amer. Math. Soc. No. 16 (1955). MR 17, 763. MR 0075539 (17:763c)
  • [4] B. Mitchell, Theory of categories, Pure and Appl. Math., vol. 17, Academic Press, New York, 1965. MR 34 #2647. MR 0202787 (34:2647)
  • [5] B. S. Mitjagin and A. S. Švarc, Functors in categories of Banach spaces, Uspehi Mat. Nauk 19 (1964), no. 2 (116), 65-130 = Russian Math. Surveys 19 (1964), no. 2, 65-127. MR 29 #3866. MR 0166593 (29:3866)
  • [6] R. S. Palais, Seminar of the Atiyah-Singer index theorem, Ann. of Math. Studies, no. 57, Princeton Univ. Press, Princeton, N. J., 1965. MR 33 #6649. MR 0198494 (33:6649)
  • [7] H. H. Schaefer, Topological vector spaces, Macmillan, New York, 1966. MR 33 #1689. MR 0193469 (33:1689)
  • [8] R. Schatten, On the direct product of Banach spaces, Trans. Amer. Math. Soc. 53 (1943), 195-217. MR 4, 161. MR 0007568 (4:161d)
  • [9] F. Treves, Topological vector spaces, distributions, and kernels, Academic Press, New York, 1967. MR 37 #726. MR 0225131 (37:726)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 08.10

Retrieve articles in all journals with MSC: 08.10

Additional Information

Keywords: Compact functors, categories of Banach spaces, projective tensor product, weakly compact natural transformations, Fredholm functor, finite rank functor, approximation property
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society